Narrow Results Clear All
- Communication Improvement 3
- Education and Training 1
- Human Factors Engineering 2
- Logistical Approaches 1
- Quality Improvement Strategies 2
- Specialization of Care 1
- Technologic Approaches 1
Search results for "Hematology"
- Discontinuities, Gaps, and Hand-Off Problems
Cases & Commentaries
- Spotlight Case
- Web M&M
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS; July 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Journal Article > Study
Schillig J, Kaatz S, Hudson M, Krol GD, Szandzik EG, Kalus JS. J Hosp Med. 2011;6:322-328.
Patients receiving warfarin therapy are at high risk for adverse events. Interventions to improve warfarin safety have focused on trigger tools, communication protocols, and the use of visual medication schedules. This study implemented a pharmacist-directed anticoagulation service to capture inpatients on warfarin and provide them with dosing, monitoring, and coordination of transition from the inpatient to outpatient setting. This cluster randomized trial demonstrated safer transitions in 73% more patients and a 32% reduction in the composite safety end point, which was driven by fewer patients experiencing an INR ≥ 5 (i.e., supratherapeutic levels that increase the risk of bleeding). This study adds further support to the role of pharmacists in driving medication safety, specifically for warfarin in both the inpatient and community settings. A past AHRQ WebM&M commentary discussed a case of a near miss due to a warfarin drug interaction that led to a supratherapeutic level following hospital discharge.
Journal Article > Commentary
Murdaugh L, Jordin R. Hosp Pharm. 2008;43:728-733.